West Virginia, 2006

Hail and Damaging Winds in West Virginia, July 4, 2006

July 4, 2006 · NWS RLX · 16 events in 10 counties and zones

8 hail, 8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 10:50 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 AM EDT TUE JUL 4 2006

.SHORT TERM /REST OF TODAY/...

CLOUDS ARE BEGINNING TO FILL IN LATE THIS MORNING...WITH A FEW
SHOWERS AND THUNDERSTORMS POPPING UP IN OUR WARM AND MOIST AIRMASS.
DEW POINTS ARE ONCE AGAIN HOVERING IN THE UPPER 60S TO RIGHT AROUND
70.  UNLIKE YESTERDAY...WITH SOME GOOD HEATING LATE THIS
MORNING...AND LACK OF THICK CLOUDS...THE NORTHERN THIRD OF THE
FORECAST AREA HAS BEEN ABLE TO WARM UP.  IN FACT...EKN HAD ALREADY
SURPASSED ITS HIGH OF YESTERDAY BY 10 AM.  PKB WAS AT ITS HIGH OF 80
DEGREES AT 10 AM.

MORNING UPDATE WAS SENT OUR OVER 1/2 AN HOUR AGO.  CHANGES WERE TO
THE POPS TO GO ALONG BETTER WITH RECENT RADAR TRENDS...TO BULK UP
SKY COVER TO THE NW...AND A FEW OTHER SMALLER THINGS.

&&

.AVIATION...

VFR FOR ALL EXCEPT BKW...WHICH WAS STILL MVFR DUE TO HAZE.  OTHER
SITES WILL SOON JOIN BKW IN THE MVFR CATEGORY...IF ONLY TEMPORARILY
THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS ROLL IN.  ONCE
AGAIN...THE NORTHERN AND NORTHWEST LOCATIONS OF PKB AND CKB WILL GET
THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY.  HOWEVER...ALL
SHOULD FALL TO AT LEAST MVFR VIS LATE TONIGHT AND OVERNIGHT AS THE
COLD FRONT THAT HAS BEEN SLOWLY CREEPING OUR WAY...PUSHES INTO SE
OHIO.  BY EARLY WEDNESDAY AFTERNOON...THE PRECIPITATION WILL BE ABLE
TO SLIDE INTO EASTERN AND SOUTHEASTERN WEST VIRGINIA...AS COOLER AND
DRIER AIR FILTERS INTO SE OHIO.

&&

.PREV DISCUSSION...
 /ISSUED 648 AM EDT TUE JUL 4 2006/

AVIATION...

PREFRONTAL TROUGH ACTIVITY JUST ON OUR DOORSTEP IN SOUTHEAST OHIO.
ONLY WILLING TO COMMIT TO TSRA TIMING IN PKB/CKB AT THIS POINT IN
TAFS...KEPT CB MENTIONS IN TERMINALS TO THE SOUTH. WENT WITH MVFR
CIGS/VIS AT WORST WITH THE STORMS BUT OF COURSE A 10-20 MINUTE
WINDOW OF IFR CONDITIONS COULD OCCUR WITH ANY OF THESE STORMS.
PREVAILING SHRA WITH CB MENTIONS CONTINUE INTO TONIGHT AT MOST
LOCATIONS...PLENTY OF INSTABILITY AND MOISTURE PLUS PRESENCE OF
FRONT SHOULD KEEP ACTIVITY GOING. PKB SHOULD SEE A DECREASE AFTER
06Z AS FRONT APPROACHES AND FINALLY PASSES...BUT EXPECT MVFR
CIG/VIS TO CONTINUE HERE.

PREV DISCUSSION...
 /ISSUED 323 AM EDT TUE JUL 4 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

LOOKING AT AN ACTIVE WEATHER DAY...BAD NEWS FOR MANY OF THE FOURTH
OF JULY FESTIVITIES.  PREFRONTAL TROUGH WILL SWING THROUGH AREA
TODAY...REACHING NW FRINGE OF CWA BY LATE MORNING AND EXITING TO THE
SOUTHEAST DURING THE EARLY EVENING.  THIS WILL BE FOLLOWED BY THE
MAIN FRONTAL BOUNDARY...WHICH SHOULD SINK TO A POSITION NEAR OR JUST
SOUTH OF PKB BY 12Z WED.

ACTIVITY OVER INDIANA IS FADING...ALTHOUGH STORMS CONTINUE TO FIRE
WEST AND EAST OF THIS AREA.  WITH HEATING OF DAY...EXPECT NEW STORMS
TO FIRE ALONG TROUGH FIRST IN SOUTHEAST OHIO BY NOON...THEN SINK
SLOWLY SOUTHEAST.  GOOD SHRA/TSRA COVERAGE SHOULD REACH HTS/CRW
AREAS BY 00Z.  SOUTHEAST PROGRESSION WILL SLOW EVEN FURTHER
OVERNIGHT...ALTHOUGH LIKELY POPS FOR ALL BUT SW VA LOOK APPROPRIATE
TONIGHT.  DECENT CAPE VALUES OF 1000-2000 J/KG AND 30-40 KTS OF
SHEAR MAY PRODUCE A FEW SEVERE WIND GUSTS IN STORMS THIS AFTERNOON.
FREEZING LEVEL GENERALLY TOO HIGH FOR HAIL EXCEPT PERHAPS THE
MOUNTAINS. ALSO...WITH PW VALUES APPROACHING 2 INCHES NEAR
BOUNDARY...ANY STORM COULD PRODUCE A QUICK HALF TO FULL INCH.
MENTIONED HEAVY RAIN POSSIBILITY IN ZFP...BUT SUSPECT THAT ANY WATER
PROBLEMS WOULD HOLD OFF UNTIL TOMORROW AFTERNOON...WITH STORMS TODAY
AND TONIGHT PROVIDING A SETUP.

TEMPS WILL BE TRICKY TODAY...PARTICULARLY IN SOUTHEAST OHIO WHERE
CLOUDS/RAIN COULD PLAY HAVOC.  DECIDED TO GO A BIT LOWER THAN EVEN
THE COOLER MAV HERE...STAYING CLOSER TO THE SOUTH AND EAST WITH A
BIT MORE SUN.  MOS NUMBERS IN EXTREMELY GOOD AGREEMENT TONIGHT AND
STAYED CLOSE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

BASING WED-THU FORECAST ON FRONT ALONG OHIO RIVER VNCTY PKB AT 12Z
WED THEN SLOWLY SINKING SE...REACHING BKW NEAR 00Z THURSDAY. NAM
FASTER IN DRYING THE NORTH...BUT TRIED TO SLOW THAT DOWN...TOWARD
THE GFS SOLUTION BUT MAY BE A BIT FASTER. PREVIOUSLY GRIDS WERE
ALONG THOSE LINES ANYWAY. INCREASED CLOUDS WED AND LOWERED MAXIMUM
TEMPERATURE A BIT.

WE WILL STILL HAVE TO MONITOR RAINS ON WED...ESPECIALLY IF WV
MOUNTAINS GET HIT TODAY AND/OR TONIGHT. LETS HOPE THE CLOUDS LIMIT
THE CAPE AND INSTABILITY ON WEDNESDAY...WITH JUST A LOT OF WIDESPREAD
SHOWERS. REMOVED THUNDER FOR WEDNESDAY NIGHT...THINKING SHOWERS
ALONG WITH LOW STRATUS/FOG FORMING BEHIND FRONT IN WV AND ERN KY.

UPPER LEVEL TROF STILL HANGS OVER US THU INTO FRIDAY...WITH SOME WEAK
DISTURBANCES ALOFT PASSING. THOUGH IT STILL APPEARS THE AIR WILL
BE TOO DRY...AND PROBABLY JUST GENERATE SOME DAYTIME CU OR
STRATOCU CLOUDS.

NO CHANGES MADE FOR WEEKEND ON THIS GRAVEYARD SHIFT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
AVIATION...KF
Hazardous weather outlook, Jul 4, 5:18 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
618 AM EDT TUE JUL 4 2006

KYZ101-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
037>040-046-047-051030-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
618 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

HEAVY RAINS FROM THUNDERSTORMS TONIGHT COULD PRODUCE
LOCAL...MAINLY NUISANCE...WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE THE THREAT OF SEVERE THUNDERSTORMS WILL BE A BIT LESS...THE
THREAT OF HEAVY RAINFALL WILL CONTINUE. IF THUNDERSTORMS ARE ABLE
TO TRAIN OVER AN AREA...IT MAY PRODUCE HIGH WATER ALONG AREA STREAMS AND
CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TOMORROW.

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033>036-051030-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
618 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS FROM THUNDERSTORMS TONIGHT COULD PRODUCE
LOCAL...MAINLY NUISANCE...WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.

THE THREAT OF HEAVY RAINFALL WILL CONTINUE. IF THUNDERSTORMS ARE
ABLE TO TRAIN OVER AN AREA...IT MAY PRODUCE HIGH WATER ALONG AREA
STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.

In the hours before

Local storm report, Jul 4, 9:19 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 AM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     STOCKPORT               39.55N 81.79W
07/03/2006                   MORGAN             OH   COUNTY OFFICIAL

            TREES DOWN ALONG STATE ROUTE 266

1100 PM     TSTM WND DMG     HAMLIN                  38.28N 82.10W
07/03/2006                   LINCOLN            WV   COUNTY OFFICIAL

            TREES DOWN IN THE CITY OF HAMLIN

&&

HATFIELD
Special weather statement, Jul 4, 11:24 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 PM EDT TUE JUL 4 2006

OHZ075-076-083>086-WVZ007>011-016>020-029>032-039-040-041830-
ATHENS-BARBOUR-CALHOUN-DODDRIDGE-GALLIA-GILMER-HARRISON-JACKSON-
LEWIS-MASON-MEIGS-PLEASANTS-RITCHIE-ROANE-TAYLOR-TYLER-UPSHUR-VINTON-
WASHINGTON-WIRT-WOOD-
1224 PM EDT TUE JUL 4 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN OHIO AND
NORTHWESTERN WEST VIRGINIA...MOVING EAST AT 30 MPH.

THESE STORMS WERE RAPIDLY DEVELOPING AND WEAKENING AGAIN WITH OTHERS
QUICKLY FORMING.  ANY OF THESE THUNDERSTORMS CAN PRODUCE SMALL HAIL
AND WIND GUSTS TO 45 MPH.

BE ON THE ALERT FOR RABIDLY CHANGING WEATHER...AND WARNINGS IF
STORMS BECOME STRONG ENOUGH.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
July 4, 12:42 PM EST
Where
Mason County, New Haven
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -81.967

Thunderstorm Wind, Mason

When
July 4, 2:28 PM EST
Where
Mason County, New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.983, -81.967

Fallen trees damaged some mobile homes.

Hail, Logan

When
July 4, 2:30 PM EST
Where
Logan County, Accoville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -81.833

Hail, Logan

When
July 4, 2:53 PM EST
Where
Logan County, Logan
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -82.000

Thunderstorm Wind, Boone

When
July 4, 3:06 PM EST
Where
Boone County, Bald Knob
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -81.633

Trees fell onto power lines.

Hail, Jackson

When
July 4, 4:53 PM EST
Where
Jackson County, Kenna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -81.650

Thunderstorm Wind, Putnam

When
July 4, 5:30 PM EST
Where
Putnam County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.617, -81.983

Thunderstorm Wind, Clay

When
July 4, 5:45 PM EST
Where
Clay County, 2 mi NW of Clay
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.480, -81.117

Large branches were blown down.

Hail, Clay

When
July 4, 6:00 PM EST
Where
Clay County, Clay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -81.083

Thunderstorm Wind, Wayne

When
July 4, 6:30 PM EST
Where
Wayne County, Ceredo
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.400, -82.550

Thunderstorm Wind, Lincoln

When
July 4, 7:01 PM EST
Where
Lincoln County, Sod
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.233, -81.850

Large branches were blown down.

Hail, Lincoln

When
July 4, 7:08 PM EST
Where
Lincoln County, Yawkey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -81.967

Hail, Lincoln

When
July 4, 7:15 PM EST
Where
Lincoln County, Hamlin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -82.100

Hail, Kanawha

When
July 4, 7:33 PM EST
Where
Kanawha County, Charleston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -81.633

Thunderstorm Wind, Boone

When
July 4, 7:40 PM EST
Where
Boone County, Danville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.083, -81.833

Thunderstorm Wind, Fayette

When
July 4, 8:25 PM EST
Where
Fayette County, Ansted
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.133, -81.100

Trees fell around Hawks Nest State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5516661, 5516666, 5516662, 5516663, 5516664, 5516665, 5516667, 5516668, 5516669, 5516670, 5516673, 5516671, 5516672, 5516674, 5516676, 5516675.